Keeping an eye out for medications that can cause weight gain
In a study published in Gastroenterology researchers have urged physicians to be mindful of drugs that can increase weight gain in patients that are already obese. This must be done by evaluating the potential side effects of medications that are prescribed to this group of patients and familiarising themselves with the alternatives that may limit weight gain. Medications such as steroids or contraceptive pills are commonly given to obese patients; however, these drugs may sometimes exacerbate the weight problems of the individuals.
The researchers want to highlight that each practitioner has a goal in mind, for example, a cardiologist may want to lower blood pressure, however the drug that they prescribe may in turn affect weight. Therefore, physicians must make themselves aware of the interactions between drugs and the potential alternatives that they may be able to use. In addition to this, there are some drugs that can minimise the bad effects of others; however this becomes difficult as patients get prescribed more and more medications. In summary, the researchers are hoping that their study will help physicians pay more attention to the overall side effects that medication has on individual patients.